Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 119, NWS Norman, OK

May 5, 2002Major County, Woodward County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 5, 2002, 9:25 PM CDT for Major County, Woodward County, Oklahoma. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2002, 9:25 PM CDT (02:25 UTC)
Expired
May 5, 2002, 10:15 PM CDT
In force
50 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Major County, OK, Woodward County, OK

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 7:30 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2199 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
1.9
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 060225
SVROKC
OKC093-153-060315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
924 PM CDT SUN MAY 5 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN MAJOR COUNTY IN NORTHWEST OKLAHOMA
  EASTERN WOODWARD COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 1015 PM CDT

* AT 924 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 11
  MILES SOUTHWEST OF CHESTER...MOVING EAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE CHESTER AND ORION

HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY WITH THIS SEVERE 
THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3639 9918 3616 9912 3617 9859 3648 9883

SIX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 5:00 PM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, May 5, 5:00 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
500 PM CDT SUN MAY 5 2002

TSTMS FIRING IN VICINITY OF DRYLINE OVER TX/OK PANHANDLES WILL MOVE
EAST INTO WESTERN PORTION OF THE FA THIS EVENING. MEANWHILE...
WEAKENING BOUNDARY ACROSS NORTH TEXAS NOT SHOWING MUCH ENHANCEMENT
IN THE CU FIELD AT THIS TIME... SUGGESTING DRYLINE INDUCED
CONVECTION MAY BE THE PRIMARY SHOW. WILL GO HIGHEST POPS OVER THE
WEST OVERNIGHT AND GENERALLY AROUND 40 PERCENT OVER CENTRAL
SECTIONS. IF CURRENT TX CONVECTION EVOLVES INTO AN MCS... MAY NEED
TO RAISE POPS OVER CENTRAL SECTIONS FOR LATE TONIGHT. LOOKS LIKE
DRYLINE MAY CONTINUE TO BE ACTIVE NEXT COUPLE OF DAYS WITH AFTERNOON
AND EVENING TSTMS POSSIBLY MAINLY ACROSS THE WESTERN SECTIONS. MID
LEVEL TEMPS WILL BE WARMING DURING THIS PERIOD... WHICH COULD LIMIT
COVERAGE AND EASTERN EXTENT OF STORMS.

IN THE LONGER TERM... ACOLD FRONT IS STILL ON TRACK TO MOVE INTO
CENTRAL OKLAHOMA LATE WED AFTN AND INTO NORTH TEXAS BY THURS MORNING
WHERE IT IS FCST TO BECOME STATIONARY. WILL CONTINUE WITH THE
CURRENT FCST OF A CHANCE OF TSTMS ON WEDNESDAY IN MOST AREAS. WILL
ALSO MAINTAIN A POSSIBILITY FOR TSTMS ON THURSDAY IN THE SOUTHERN
ZONES DUE TO THE FRONT STALLING OUT JUST SOUTH OF THE CWA WHILE 850
MB WINDS ARE FORECAST TO REMAIN SOUTHERLY ABOVE THE FRONTAL
INVERSION. COULD BE SOME ELEVATED STORMS EARLY FRIDAY WITH WARM
ADVECTION PATTERN SPREADING ACROSS THE REMAINDER OF THE AREA. BEST
CHANCES FOR STORMS FRIDAY AND SATURDAY WILL BE IN THE AFTN/EVE HOURS
IN THE WEST WHERE DRYLINE MAY BECOME MORE ACTIVE AHEAD OF AN UPPER
TROUGH MOVING INTO THE SOUTHWEST US. STORMS POSSIBLE AGAIN MOST
PLACES ON SUNDAY WITH ANOTHER FRONT MOVING INTO THE REGION. FRONT
WILL COOL TEMPS A COUPLE CATEGORIES WED AND THURSDAY...BEFORE
WARMING BACK UP STARTING FRIDAY.

FCSTID = 32
OKC   67  85  67  86 /  40  10  10   0
HBR   66  89  66  90 /  60  20  20  20
SPS   68  88  69  89 /  50  10  10   0
GAG   61  89  63  90 /  60  30  30  20
PNC   65  85  65  87 /  40  10  10   0
DUA   69  86  70  87 /  40  10  10   0

.OUN...
OK...NONE.

TX...NONE.

In the hours before

Special weather statement, May 5, 3:50 PM CDT, 5 hours 35 minutes before
OKZ004>048-050>052-TXZ083>090-060300-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
350 PM CDT SUN MAY 5 2002

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS. OUTSIDE OF THESE AREAS...THERE IS
A SLIGHT RISK OF SEVERE THUNDERSTORMS.

LOCATION...
THE MODERATE RISK AREA IS ALONG AND WEST OF A LINE FROM MEDFORD IN
NORTHERN OKLAHOMA...TO OKLAHOMA CITY IN CENTRAL OKLAHOMA TO LAKE
TEXOMA IN SOUTH-CENTRAL OKLAHOMA. EAST OF THIS LINE...THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS.

TIMING...
SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE INTO WESTERN OKLAHOMA
AROUND SUNSET. OTHER STORMS MAY DEVELOP NEAR THE RED RIVER DURING
THE EARLY EVENING. THE STORMS MAY ORGANIZE INTO A LARGE CLUSTER AND
SPREAD EAST INTO CENTRAL OKLAHOMA OVERNIGHT.

IMPACTS...
LARGE HAIL IS THE PRIMARY THREAT...HOWEVER A FEW TORNADOES MAY ALSO
DEVELOP IN WESTERN OKLAHOMA...AND WESTERN NORTH TEXAS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGERS ACROSS THE MODERATE
AND SLIGHT RISK AREAS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION.

DISCUSSION...
A DRYLINE OVER THE WESTERN PANHANDLE OF OKLAHOMA AND TEXAS WILL
SERVE AS A FOCUS FOR THE DEVELOPMENT OF THUNDERSTORMS DURING THE
LATE AFTERNOON AND EARLY EVENING. STORMS HAD ALREADY BEGUN TO FORM
AT MID-AFTERNOON... AND ADDITIONAL STORMS ARE EXPECTED TO DEVELOP
AND SPREAD EAST ACROSS THE PANHANDLES. BY EVENING... SOME OF THESE
STORMS WILL REACH THE WESTERN PARTS OF OKLAHOMA AND BORDERING AREAS
OF NORTH TEXAS. WIND PROFILES ARE VERY FAVORABLE FOR THE DEVELOPMENT
OF SUPERCELL STORMS... WITH THE ACCOMPANYING RISKS OF LARGE HAIL...
DAMAGING WINDS... AND POSSIBLE TORNADOES. LATE THIS EVENING...
STORMS ARE EXPECTED TO GRADUALLY LOSE THEIR SUPERCELL POTENTIAL AND
MAY ORGANIZE INTO A LARGE COMPLEX... WITH THE MAIN THREATS BECOMING
HAIL AND HEAVY RAINFALL. THIS COMPLEX WOULD LIKELY AFFECT THE
REMAINDER OF THE NORMAN FORECAST AREA OVERNIGHT IF IT DOES DEVELOP.

A WARM FRONT OVER NORTHEAST TEXAS MAY HELP GENERATE A FEW STORMS
NEAR THE RED RIVER LATE THIS AFTERNOON OR EARLY EVENING. HOWEVER...
THIS FRONT APPEARS TO BE WEAKENING AND ITS INFLUENCE DOES NOT APPEAR
TO BE SUPPORTIVE OF MORE THAN A FEW STORMS. LIKE THE PANHANDLE
STORMS... CONDITIONS NEAR THE RED RIVER ALSO SUPPORT THE DEVELOPMENT
OF SUPERCELL STORMS... IF THE STORMS CAN DEVELOP.

THREAT TABLE...
VALID THROUGH 700 AM CDT MON MAY 6.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

CMS
Local storm report, May 5, 8:42 PM CDT, 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
842 PM CDT SUN MAY 05 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    9 S ARNETT                OK   1.00 INCH HAIL
05/05/02   ELLIS                          REPORTED BY PUBLIC

0830 PM    8 S HARMON                OK   .75 INCH HAIL
05/05/02   ELLIS                          REPORTED BY PUBLIC

JLP
Local storm report, May 5, 8:59 PM CDT, 26 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
859 PM CDT SUN MAY 05 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 PM    5 W VICI                  OK   1.00 INCH HAIL
05/05/02   DEWEY                          SPOTTER REPORT

JLP
Local storm report, May 5, 9:09 PM CDT, 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
909 PM CDT SUN MAY 05 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    4 S VICI                  OK   1.00 INCH HAIL
05/05/02   DEWEY                          SPOTTER REPORT

0904 PM    VICI                      OK   .75 INCH HAIL
05/05/02   DEWEY                          SPOTTER REPORT

JLP

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:32 PM CDTTornado WarningOUNEllis, Roger Mills43 min
May 5, 8:10 PM CDTTornado WarningOUNEllis, Roger Mills50 min
May 5, 8:37 PM CDTTornado WarningOUNDewey38 min
May 5, 8:39 PM CDTTornado WarningOUNDewey36 min
May 5, 9:12 PM CDTTornado WarningOUNDewey48 min
May 5, 9:51 PM CDTTornado WarningOUNHarmon39 min
May 5, 10:02 PM CDTTornado WarningOUNDewey28 min
May 5, 10:12 PM CDTTornado WarningOUNMajor33 min
May 5, 10:21 PM CDTSevere Thunderstorm WarningOUNGreer, Kiowa29 min
May 5, 10:31 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson44 min
May 5, 10:44 PM CDTTornado WarningOUNBlaine, Major46 min
May 5, 10:49 PM CDTSevere Thunderstorm WarningOUNKiowa, Washita41 min
May 5, 11:17 PM CDTSevere Thunderstorm WarningOUNGreer, Kiowa43 min
May 5, 11:44 PM CDTSevere Thunderstorm WarningOUNBeckham, Washita46 min
May 6, 12:28 AM CDTSevere Thunderstorm WarningOUNWashita32 min
May 6, 12:35 AM CDTSevere Thunderstorm WarningOUNCaddo40 min
May 6, 1:09 AM CDTSevere Thunderstorm WarningOUNCanadian, Grady, Oklahoma51 min
May 6, 1:34 AM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie41 min
May 6, 2:16 AM CDTSevere Thunderstorm WarningOUNLincoln29 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.